Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 382, NWS Austin/San Antonio, TX

November 21, 2004Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 21, 2004, 1:10 PM CST for Hays County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2004, 1:10 PM CST (19:10 UTC)
Expired
Nov 21, 2004, 4:00 PM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 34 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 211914
FFWEWX
TXC209-212200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 PM CST SUN NOV 21 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  HAYS

* UNTIL 400 PM CST

* AT 106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM STRONG THUNDERSTORMS ENTERING SOUTHERN HAYS
  COUNTY NEAR SAN MARCOS.

* LOCATIONS IN THE WARNING INCLUDE WOODCREEK...WIMBERLEY...KYLE...
  DRIPPING SPRINGS AND DRIFTWOOD.

SHOWERS AND STRONG THUNDERSTORMS MOVING NORTHEAST INTO HAYS COUNTY 
NEAR SAN MARCOS AND HUNTER WILL PRODUCE VERY HEAVY RAINS OF 1 TO 2 
INCHES PER HOUR.  THIS WILL CAUSE RAPID RISES ON CREEKS AND STREAMS 
AS WELL AS LOW WATER CROSSINGS FOR THE NEXT SEVERAL HOURS. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2998 9818 2983 9799 3003 9780 3023 9808

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 11:39 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 21, 11:39 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CST SUN NOV 21 2004

.UPDATE...
FLASH FLOOD THREAT CONTINUES AND WILL LIKELY UPDATE THE FORECAST
EARLY THIS AFTERNOON TO EXTEND THE FLOOD WATCH THROUGH TOMORROW
AFTERNOON.

STATIONARY FRONT WILL ERODE SOME DURING THE DAY TO CREATE A BROADER
FLASH FLOOD THREAT EXPANDING NORTHWARD INTO THE SAT METRO AREA IN
THE NEXT HOUR. THIS THREAT WILL LIKELY PERSIST AND EXPAND NORTHWARD
INTO THE EASTERN HILL COUNTRY LATE TODAY WITH HIGHEST TOTALS STILL
EXPECTED ALONG AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY AMOUNTS
OF 1 TO 2 INCHES CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING OVER THE HILL COUNTRY WITH 2 TO 5 INCHES POSSIBLE ALONG AND
EAST OF THE I-35 CORRIDOR.

WE HAVE ALSO UPDATED THE HWO TO MENTION SVR THREAT AND ISOLATED
TORNADOES WITH THE HIGHEST THREAT THIS AFTERNOON AND EARLY THIS
EVENING. MIXING OF WARMER SURFACE TEMPS WILL ENHANCE THE TORNADO
THREAT, AND THE 20 DEG 700-500 MB LAPSE RATES ARE REASONINGS FOR
THE INCREASED HAIL THREAT. THUS SVR THREAT WILL BE MENTIONED IN THE
ZONES THROUGH AT LEAST THIS EVENING.

LATER TONIGHT THE FLOOD THREAT COULD BECOME MORE DANGEROUS AND AREA
SPECIFIC AS THE RAIN COOLED AIR WILL INTERACT WITH THE PERSISTENT
SURFACE LOW OVER THE RIO GRANDE TO STRENGTHEN FRONTAL CONVERGENCE.
LOCATION IS UNKNOWN BUT MODELS SUGGEST A NORTHWARD SHIFT ALBEIT A
BIT TO AGRESSIVE. CURRENT THINKING, THOUGH IN LOW CONFIDENCE, IS A
BLEND OF MODEL DATA WITH THE PERSISTENCE SEEN FROM LAST NIGHTS
ACTIVITY OF A MESOSCALE FEATURE SETTING UP GENERALLY ALONG A PEARSALL
TO LAGRANGE LINE. IF THIS HAPPENS, ANOTHER BULLSEYE OF AROUND 10
INCHES MAY OCCUR SOMEWHERE NEAR THAT BOUNDARY BY THIS TIME MONDAY.

THE ONLY GOOD NEWS AT THIS TIME IS AN INCREASING TREND IN THE MODEL
DATA FOR DECREASED POPS DURING THE DAY TUESDAY, BUT WILL ADDRESS
THIS IN THE AFTERNOON PACKAGE.

&&

.PREV DISCUSSION...
STATIONARY FRONT ALONG MID-UPPER COAST THIS MORNING REMAINS FOCUS
FOR MODERATE RAINFALL OVER THE SERN COUNTIES. BIG DISAGREEMENT
BETWEEN EXTREMELY WET GFS AND MUCH DRIER ETA. AT THIS TIME NO
EVIDENCE IS SEEN OF STRONG VORT MAX DEVELOPED BY GFS BY 18Z OVER
MEXICO AND LIFTED NEWD INTO CENTRAL ZONES. BUT ETA IS OBVIOUSLY TOO
DRY IN LOW LEVELS. AND...AS WINDS AT AND BELOW H8 LEVEL BECOME SELY
THRU THE AFTN...THE FRONTAL BOUNDARY WILL LIFT SLOWLY NWD AS ISENT
LIFTING SPREADS TSHRA ACROSS THE ALREADY SOAKED SOILS OF THE WATCH
AREA. WILL ADD ERN HILL COUNTRY TO CURRENT FF WATCH CONFIGURATION
VALID THRU 6 PM.

GFS MAINTAINS A THREAT OF HEAVY RAIN OVER THE SAME AREA TONIGHT AND
THEN SHIFTS MAX AREA SLOWLY NEWD MONDAY INTO MONDAY NIGHT. DAY SHIFT
MAY NEED TO ADJUST WATCH AREA FURTHER WEST TONIGHT. WILL CONTINUE
HIGH POPS WITH LITTLE DIURNAL TEMP CHANGES THRU MONDAY.

SFC LOW WITH NEXT COLD FRONT SHOULD FORM IN WRN TX TUE MORNING...
TRACKING NEWD THRU THE DAY AND DRAGGING A DRY LINE ACROSS SC TX IN
THE MORNING. COLDER AIR WILL FILTER SWD INTO AREA WED NITE. THAT WILL
SIGNAL THE END OF THE RAIN THRU THIS PACKAGE. MIN TEMPS WILL FALL
INTO THE 30S AND 40S AS HIGHS HOLD IN THE 60S.  THEN BY THE
WEEKEND...BOTH HIGHS AND LOWS WILL BEGIN TO WARM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA THROUGH 6 PM ALONG AND EAST
OF A LLANO TO MOUNTAIN HOME TO PEARSALL LINE.

&&

18/01

In the hours before

Local storm report, Nov 21, 11:43 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1143 AM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 NE CUERO              29.12N 97.25W
11/21/2004                   DEWITT             TX   AMATEUR RADIO

            HWY 766 CLOSED.

&&

DC
Local storm report, Nov 21, 12:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/21/2004                   BEXAR              TX   LAW ENFORCEMENT

            DANVILLE AV AT OVERBROOK CLOSED.

1207 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/21/2004                   BEXAR              TX   LAW ENFORCEMENT

            MCNEEL RD AT OVERBROOK CLOSED.

1216 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/21/2004                   BEXAR              TX   LAW ENFORCEMENT

            SEGUIN RD AT SALADO CREEK CLOSED.

&&

DC
Special weather statement, Nov 21, 12:40 PM CST, 30 minutes before
TXZ205-207-223>225-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CST SUN NOV 21 2004

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 315 PM...
...FLASH FLOOD WARNING IN EFFECT FOR BEXAR...LAVACA...AND DE WITT
COUNTIES UNTIL 245 PM...
...A FLOOD WATCH FOR FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH 6
PM FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS...

AT 1235 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM NORTHEAST SAN ANTONIO
TO SEGUIN TO FLATONIA MOVING NORTHEAST AT 25 MPH.  THIS LINE OF
STORMS WAS MOVING INTO COMAL COUNTY NEAR GARDEN RIDGE AND NEW
BRAUNFELS AND TOWARD SAN MARCOS BY AROUND 130 PM.  HEAVY RAINS OF
ONE TO TWO INCHES PER HOUR CAN BE EXPECTED CAUSING RAPID RISES ON
LOW WATER CROSSINGS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 6:53 PM CSTSevere Thunderstorm WarningEWXLavaca97 min
Nov 20, 6:58 PM CSTTornado WarningEWXLavaca62 min
Nov 20, 10:55 PM CSTFlash Flood WarningEWXLavaca2 hr
Nov 21, 6:53 AM CSTFlash Flood WarningEWXDeWitt, Lavaca4 hr
Nov 21, 10:38 AM CSTFlash Flood WarningEWXDeWitt, Lavaca4 hr
Nov 21, 11:45 AM CSTFlash Flood WarningEWXBexar3 hr
Nov 21, 12:15 PM CSTFlash Flood WarningEWXGonzales, Guadalupe3 hr
Nov 21, 12:43 PM CSTFlash Flood WarningEWXComal3 hr
Nov 21, 12:58 PM CSTFlash Flood WarningEWXBastrop, Caldwell3 hr
Nov 21, 1:17 PM CSTSevere Thunderstorm WarningEWXBastrop58 min
Nov 21, 1:45 PM CSTFlash Flood WarningEWXBlanco, Gillespie3 hr
Nov 21, 2:05 PM CSTFlash Flood WarningEWXKarnes, Wilson3 hr
Nov 21, 2:22 PM CSTFlash Flood WarningEWXFayette, Lee3 hr
Nov 21, 2:43 PM CSTSevere Thunderstorm WarningEWXBlanco32 min
Nov 21, 2:55 PM CSTSevere Thunderstorm WarningEWXBurnet, Llano65 min
Nov 21, 3:01 PM CSTFlash Flood WarningEWXDeWitt, Lavaca3 hr
Nov 21, 3:20 PM CSTFlash Flood WarningEWXGonzales, Guadalupe3 hr
Nov 21, 4:15 PM CSTFlash Flood WarningEWXBastrop, Caldwell3 hr
Nov 21, 4:41 PM CSTFlash Flood WarningEWXFayette, Lee4 hr
Nov 21, 4:41 PM CSTFlash Flood WarningEWXKarnes4 hr
Nov 21, 5:43 PM CSTFlash Flood WarningEWXGonzales, Guadalupe, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.